Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 24, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 17, 1999, 1:24 PM EDT for Niagara County, New York. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 1999, 1:24 PM EDT (17:24 UTC)
- Expired
- Jul 17, 1999, 2:25 PM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
County Niagara County, NY
The radar
The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 1:30 PM EDT | Thunderstorm Wind | Porter Center, NY | A severe thunderstorm which developed along the Lake Ontario shoreline produced downpours and damaging winds. The Niagara County Sheriff reported power outages and six to eight inch tree limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBUF 171725 RRA SVRBUF NYC063-171825- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 124 PM EDT SAT JUL 17 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NIAGARA COUNTY IN WESTERN NEW YORK * UNTIL 225 PM EDT * AT 124PM EDT ..NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER YOUNGSTOWN NIAGARA COUNTY HEADING TOWARDS WILSON AND OLCOTT...MOVING NORTHEAST ABOUT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OLCOTT AND WILSON IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE DRAINAGE FLOODING. EGR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:20 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 17, 10:20 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1020 AM EDT SAT JUL 17 1999 PLENTY OF HEAT AND HUMIDITY ACROSS THE AREA TODAY. IN FACT...IT WILL BE DOWN RIGHT HOT OVER INLAND AREAS. 12Z BUFFALO SOUNDING GIVING A FORECAST HIGH TEMPERATURES OF 97F PROBABLY WILL NOT GET THAT HOT... BUT FIGURE TO SHAVE A FEW DEGREES OFF STILL INDICATES PLENTY OF LOWER 90S FOR THE AREA. SOUTHWEST BREEZES OFF LAKES ERIE AND ONTARIO WILL HOLD TEMPERATURES IN THE MIDDLE TO UPPER 80S FOR THE METRO BUFFALO AND WATERTOWN AREAS. COMBINATION OF TEMPERATURES AND HUMIDITY WILL PRODUCE HEAT INDEX VALUES NEAR 100...BUT BELOW ADVISORY CRITERIA. CONCERNED ABOUT ABOUT WEAK UPPER CIRCULATION/COLD POOL CROSSING NORTHERN PENNSYLVANIA THIS MORNING WHICH WILL CROSS THE AREA THIS AFTERNOON. PREVIOUS FORECAST INDICATED A CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS THE SOUTHERN TIER. LOOKING AT THE BUFFALO MORNING SOUNDING WHICH SUGGESTS A RATHER UNSTABLE ATMOSPHERE THIS AFTERNOON. CAPES OVER 3000 J/KG AND LIFTED INDEX VALUES DROPPING TO AROUND -8 AND CAPPING WILL NOT BE AS STRONG AS YESTERDAY WITH SLIGHT COLDER TEMPERATURES ALOFT. WILL PUT A 30 PERCENT CHANCE FOR THUNDERSTORMS FOR ALL AREAS...EXPECT FOR AREAS PROTECTED BY THE LAKE SHADOWS (NIAGARA FRONTIER AND WATERTOWN). ROCHESTER ALREADY AT 85F AT 1000 AM AND WILL HAVE A SHOT AT THEIR RECORD OF 95F SET WAY BACK IN 1900. NO RECORDS (94F IN 1953) FOR BUFFALO DUE TO SHADOWING. .BUF...NONE. TMA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:27 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 33 min |
| Jul 17, 4:00 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.